Indiana, 2002Flash Flood in Indiana, July 19, 2002
July 19, 2002 · NWS IND · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 19, 2:10 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 19, 2:10 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST FRI JUL 19 2002
SCATTERED THUNDERSTORMS WILL BE OVER THE FORECAST AREA THIS EVENING.
THUNDERSTORMS THAT DEVELOPED OVER THE EAST PART OF THE AREA EARLY
THIS AFTERNOON WILL PERSIST INTO THE EVENING. SCATTERED STORMS TO
THE NORTHWEST OF THE AREA WILL SLIP INTO THE FORECAST AREA IN THE
LATE AFTERNOON.
THE STORMS IN THE EAST WERE JUST AHEAD OF A WEAK UPPER LEVEL TROUGH.
THAT TROUGH WAS MOVING SOUTHEAST AND WILL BE PAST THE AREA BY LATE
EVENING. A COLD FRONT WAS PRODUCING THE STORMS TO THE NORTHWEST. THE
FRONT WAS MOVING TO THE SOUTHEAST AND WILL GET INTO THE AREA THIS
EVENING. WILL LIMIT SCATTERED STORMS TO THE EVENING...BECAUSE TROUGH
MOVING BY THIS EVENING AND STORMS ALONG FRONT HAVE BEEN MAINLY
DRIVEN BY HEATING.
MODELS IN GOOD AGREEMENT. THE UPPER TROUGH MOVES FARTHER SOUTHEAST
OF THE AREA TOMORROW. FRONT BECOMES QUITE DIFFUSE.
GUIDANCE TEMPERATURES LOOK GOOD. THE WEAKENING FRONT MOVING OVER THE
AREA LATER TONIGHT SHOULD KEEP DEW POINTS HIGH. UPSTREAM
TEMPERATURES SUPPORT MOS TEMPERATURES NEAR 90F TOMORROW.
.IND...NONE.
DS
In the hours before
Local storm report, Jul 19, 2:09 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
209 PM EST FRI JUL 19 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0207 PM ANDERSON IN HEAVY RAIN
07/19/02 MADISON ONE INCH OF RAIN. EVENT
DURATION 20 MINUTES.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Jul 19, 3:08 PM EST, 1 minute before
INZ021-028>031-035>049-051>057-060>065-067>072-192230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
308 PM EST FRI JUL 19 2002
...HEAVY RAINFALL IS POSSIBLE OVER EAST CENTRAL INDIANA INTO THIS
EVENING...
THUNDERSTORMS WILL BE SCATTERED OVER CENTRAL INDIANA THIS EVENING.
SOME LOCAL AREAS OF EAST CENTRAL INDIANA COULD SEE HEAVY
RAINFALL. NO SEVERE THUNDERSTORMS ARE EXPECTED OVER CENTRAL INDIANA.
THE WEEKEND WILL BE VERY WARM AND HUMID. TEMPERATURES WILL
APPROACH 90 DEGREES SATURDAY...AND WILL GET INTO THE LOWER 90S ON
SUNDAY. HEAT INDEXES SHOULD BE IN THE 90S SATURDAY AND NEAR 100
SUNDAY.
Flash Flood, Hancock
- When
- July 19, 3:09 PM EST to 4:40 PM EST
- Where
- Hancock County, Greenfield
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
4.23 inches of rain fell across Greenfield. Many streets were closed and traffic rerouted by Greenfield Police. A roof also collapsed on a building due to the heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, July 19, 2002$825,000 · 2 events
- Lightning Strike in Delaware, July 19, 2002$250,000 · 1 event
- Lightning Strike in New York, July 19, 2002$200,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 19, 2002$102,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Wind in Ohio, July 19, 2002$85,000 · 3 events
- Hail and Damaging Winds in Ohio, July 19, 2002$51,000 · 0.75 in hail · 12 events
- Damaging Winds in Georgia, July 19, 2002$51,000 · 2 events
- Lightning Strike in New Jersey, July 19, 2002$50,000 · 1 event
- Hail and Damaging Winds in Kansas, July 19, 2002$16,000 · 2.75 in hail · 5 events
- Damaging Wind and Lightning Strike in Alabama, July 19, 2002$18,000 · 50 kt wind · 2 events
- Flooding and Damaging Winds in Ohio, July 19, 2002$15,000 · 50 kt wind · 4 events
- Damaging Wind in Alabama, July 19, 2002$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304111.